Arizona, 2019Funnel Cloud in Arizona, May 8, 2019
May 8, 2019 · NWS FGZ · 1 event in 1 county or zone
A trough of low pressure moving across northern with an unstable atmosphere and lots of moisture triggered strong thunderstorms moving across northern Arizona. One of these storms produced a funnel cloud south-southeast of Valle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure moving across northern with an unstable atmosphere and lots of moisture triggered strong thunderstorms moving across northern Arizona. One of these storms produced a funnel cloud south-southeast of Valle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 8, 3:53 AM MST, 4 hours 55 minutes earlier.
Area forecast discussion, May 8, 3:53 AM MST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
353 AM MST Wed May 8 2019
.SYNOPSIS...A series of weather systems will move across Arizona
over the next several days. Look for mostly cloudy skies and
cooler temperatures with a chance of showers and thunderstorms
each day.
&&
.DISCUSSION...A shortwave disturbance moving across the area overnight
has produced a band of light showers that is currently stretched
from Congress northeast to Tuba City. Elsewhere, there are a few
isolated showers across southern Apache and Navajo counties. These
showers will continue to move off to the southeast through the
morning over southern Apache and Navajo counties.
Behind the morning band of showers, expect more widespread
showers to develop through the day as another trough swings in
from the northwest. Daytime heating will allow for enough
instability for isolated to scattered thunderstorms by the
afternoon. Expect gusty winds and small hail to be possible with
any storms that develop. By Wednesday evening, shower chances
decrease east to west as the system exits to the east overnight.
Expect breezy west to northwest winds Wednesday afternoon.
After the brief break in precipitation for most places overnight
Wednesday into early Thursday, another shortwave trough will bring
returning showers and thunderstorms to the area on Thursday with
the best chances along and north of the Mogollon Rim.
Looking into the weekend, the pattern stays active across
northern Arizona. Long range models show continued troughing over
the southwest with a deepening cutoff low developing off the
southern California coast by Saturday morning. This low slowly
advances across the area with embedded impulses rotating by
through the weekend. This will bring continued periods of
widespread chances for showers and afternoon thunderstorms each
day through the weekend into early next week. If you have outdoor
plans this weekend, you may want to consider alternative plans.
&&
.AVIATION...For the 12Z package...A line of SHRA stretching from SW
to NE will progress across the area this morning bringing brief MVFR
conditions. Additional SHRA/TSRA will develop this afternoon and
last through early evening. Most areas will remain VFR through the
day, with local MVFR/IFR in showers and thunderstorms. Winds today W
to NW 10-15 kts with gusts around 25 kts. Aviation discussion not
updated for TAF amendments.
&&
.FIRE WEATHER...Expect an active, wet, and cool weather pattern
through the remainder of this week. Scattered to numerous showers
and thunderstorms will bring a good chance of wetting rain to many
areas today. Breezy west to northwest winds today will decrease the
rest of the week. Additional showers and storms will favor areas
along and north of the Mogollon Rim on Thursday. The chance for
showers and afternoon storms will continue each day through Sunday.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...ET
AVIATION...MCT
FIRE WEATHER...MCT
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, May 8, 8:32 AM MST, 16 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
832 AM MST Wed May 8 2019
AZZ007-015-081600-
Coconino Plateau-Western Mogollon Rim-
832 AM MST Wed May 8 2019
...A STRONG THUNDERSTORM WILL AFFECT COCONINO COUNTY...
At 832 AM MST, a strong thunderstorm was located near Valle, or 35
miles southwest of Desert View at Grand Canyon, moving south at 20
mph.
Half inch hail is possible with this storm.
This storm will remain over mainly rural areas OF central Coconino
Plateau and northwestern Western Mogollon Rim Counties.
This includes the following highways...
State Route 64 between mile markers 199 and 212.
Highway 180 between mile markers 257 and 265.
LAT...LON 3558 11226 3568 11207 3544 11187 3536 11212
TIME...MOT...LOC 1532Z 338DEG 18KT 3560 11214
MAS
Funnel Cloud, Coconino
- When
- May 8, 8:48 AM MST to 9:01 AM MST
- Where
- Coconino County, 7.6 mi ENE of Quivero
- Reported by
- Public
- Coordinates
- 35.530, -112.070
A picture of a funnel cloud was posted on social media. The location was estimated from radar at that time. The funnel was observed for at least 13 minutes from near Williams.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, May 8 to 9, 2019$2.0 million · EF1 · 39 events
- Tornado and Flash Flooding in Arkansas, May 8, 20199 injured · $208,000 · EF1 · 14 events
- Rip Current in Florida, May 8, 20191 death · 1 event
- Tornadoes and Flash Flooding in Louisiana, May 8 to 9, 2019$1.5 million · EF1 · 29 events
- Flash Flooding and Hail in Texas, May 8 to 11, 2019$6.5 million · 4 in hail · 16 events
- Tornadoes and Flash Flooding in Louisiana, May 8 to 9, 2019$728,000 · EF1 · 15 events
- Tornadoes and Flash Flooding in Texas, May 8 to 9, 2019$135,000 · EF1 · 17 events
- Flash Flooding and Flood in Arkansas, May 8 to 9, 2019$500,000 · 55 kt wind · 5 events
- Wildfire in Oregon, May 8, 2019$300,000 · 1 event
- Flash Flood and Damaging Winds in Arkansas, May 8, 2019$50,000 · 61 kt wind · 4 events
- Tornado and Flash Flooding in Texas, May 8, 2019$45,000 · EF0 · 4 events
- Coastal Flood in Ohio, May 8 to 13, 2019$35,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831524.